animation of a pill shrinking

Post-Infusion Nerve Pain and Back on Steroids

Last updated: May 2022

I had my first infusion in January. I was so happy to start a preventative treatment so I could finally get off steroids. The steroids had horrible side effects including increased appetite, weight gain, bad skin, hair loss, mood swings, digestion problems, and knee pain.

A turn for the worse

Things suddenly took a turn. I began to get intense nerve pain on the right side of the chest, armpit, and arm. It was constant, and no painkillers seemed to help. It would get worse every time I would taper down on steroids. At the time I was taking 300mg of gabapentin three times a day, which I'd been taking since October. It wasn’t doing anything for me, so I decided to stop relying on it.

Waiting for a miracle

The taper was difficult as I made the mistake of tapering off gabapentin too fast. Due to that, I suffered from extreme mood swings and terrible migraines. The nerve pain wasn’t getting any better. I didn’t want to get out of bed or attend any of my college classes. I just wanted to lie down all day and do nothing. I was unable to get any sleep because of the pain. I just hoped a miracle would happen and all the pain would disappear.

I gave my neurologist a call

When the pain became too much to bear, I decided to give my neurologist’s secretary a call, as I was fearing the pain was due to a new lesion in my spine. As I have a rare disease, and the hospital does not have an NMOSD team, I do not have access to a nurse that is assigned to me like those who suffer from multiple sclerosis have. I have to rely on the secretary to inform my neurologist. I was lucky enough to get an appointment with my neurologist a few days later. I was due to get off steroids in two weeks at that point.

Another relapse?!

He did all the usual check-ups. I told him gabapentin wasn’t working for me, and that I was fearing I was suffering from a relapse. He decided to prescribe me a painkiller called amitriptyline, at a dose of 10mg, and to increase it every week by 10mg until I was at 50mg. He reassured me that after doing all the check-ups, he felt a bit better about my condition than he did when he first heard about my symptoms from his secretary. However, we couldn’t completely rule out that it wasn’t a relapse. So, he decided that it was best that I stay on steroids for another 5 weeks, as it takes Rituximab 4-6 weeks to become effective. He thought slowing the taper would stop my symptoms from becoming out of control.

I wanted my normal life back

I was disappointed because being on steroids felt like there was a barrier between me and my chance of normal life again. I kept stressing, constantly thinking about whether I would ever live a normal life. But then again, after a diagnosis, can you ever really be normal again, or will you have to adapt to your new life, whilst constantly dwelling on what could have been if you never had this disease?

Finally some relief

The amitriptyline worked wonders for my pain, it got rid of 90% of it and also helped with my constant migraines. It helped with my sleep, I had insomnia for months which was caused by the high dose of steroids. I tapered off steroids slower than intended, 2.5mg every week, and I finally came off steroids on the 5th of March. Was life finally going to get better, after such a hard year, or were things going to go downhill all over again?

What has your experience with nerve pain been like? How do you find relief? Share with us in the comments

By providing your email address, you are agreeing to our privacy policy.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Neuromyelitis-Optica.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

Do you feel guilty when you need to rest?